Wildfire, Natchitoches
- When
- September 2, 12:40 PM CST to September 7, 6:00 PM CST
- Where
- Natchitoches forecast zone
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 31.724, -93.096 (the zone’s center; the record gives no point)
Ambient temperatures in excess of 100 degrees across Northwest Louisiana, very low relative humidity values, extreme drought conditions and strong northeasterly winds in association with Tropical Storm Lee making landfall in south central Louisiana were all the ingredients needed for critical wildfire danger across the region. A wildfire started near Ashland, Louisiana in Natchitoches Parish…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Ambient temperatures in excess of 100 degrees across Northwest Louisiana, very low relative humidity values, extreme drought conditions and strong northeasterly winds in association with Tropical Storm Lee making landfall in south central Louisiana were all the ingredients needed for critical wildfire danger across the region. A wildfire started near Ashland, Louisiana in Natchitoches Parish during the afternoon of September 2nd and was not contained until September 7th. The fire consumed 5000 acres in Northern Natchitoches Parish and spread westward into Red River Parish. The fire started on the Morgan Quick Road and spread very rapidly causing panic in the community of Ashland. There were a total of 10 structures burned including homes, buildings, automobiles, ATV's and boats. Some livestock were also lost during the fire. The fire eventually jumped Black Lake and then spread into Red River Parish. A mobile command center on Hwy. 787 at the Thomas Wren Cemetery was set up while the fire was ongoing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 2, 10:05 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1105 AM CDT FRI SEP 2 2011 .DISCUSSION... FOR THIS UPDATE HAVE MADE A FEW MINOR CHANGES TO THE HIGH TEMPERATURES FOR PARTS OF SOUTHEAST OKLAHOMA...EXTREME NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS AND EXTREME NORTHWEST LOUISIANA. DUE IN PART TO LESS CLOUD COVER EXPECTED INTO THE EARLY AFTERNOON AND A WARMING TREND JUST SLIGHTLY BELOW YESTERDAYS. THIS MEANS NEAR 100 DEGREES AND SLIGHTLY HIGHER. EYES ARE STILL ON THE TROPICAL DEPRESSION NUMBER 13 WHICH WILL BE MOVING SLOWLY AND BECOMING BETTER ORGANIZED. THE CENTER OF THE SYSTEM ACCORDING TO NHC TRACK LOOKS TO ARRIVE ON THE LOUISIANA COAST EARLY ON SUNDAY. SEE LATEST INFORMATION POSTED ON OUR WEB SITE AND LINKS AT HTTP://WWW.SRH.NOAA.GOV/SHV/ /06/ && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. MID AND HIGH CLOUDS WILL BE INCREASING FROM THE SOUTH AND SOUTHEAST IN RESPONSE TO T.D. 13 CENTERED OFF THE SE LA COAST BY TONIGHT INTO SATURDAY. COULD BEGIN SEEING SCATTERED SHOWERS AND A FEW THUNDERSTORMS AT THE MLU TERMINAL JUST BEYOND THE 24HR TAF CYCLE OR DURING THE AFTERNOON ON SATURDAY AS MOISTURE IS EXPECTED TO INCREASE RAPIDLY FROM THE SOUTH AND SOUTHEAST. EXPECTING AN EASTERLY COMPONENT TO THE WIND THIS AFTERNOON WITH SUSTAINED WINDS NEAR 10 KTS WITH HIGHER GUSTS. WINDS BECOME NE NEAR 5 KTS OVERNIGHT WITH NE WINDS 10 TO 15 KTS THROUGH BY THE LATE MORNING HOURS ON SATURDAY. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 99 75 94 72 89 / 10 10 30 30 40 MLU 96 72 90 72 87 / 10 20 70 30 60 DEQ 99 71 96 69 90 / 10 10 10 20 30 TXK 99 74 95 72 91 / 10 10 20 20 30 ELD 96 72 92 71 88 / 10 10 20 30 30 TYR 101 75 97 73 93 / 10 10 20 20 30 GGG 100 75 96 72 91 / 10 10 30 20 40 LFK 99 73 93 73 90 / 20 10 40 30 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1225 PM CDT FRI SEP 2 2011 ARZ050-051-059>061-070>073-LAZ001>004-010-017-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-031100- ANGELINA-BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-CLAIBORNE-COLUMBIA- DE SOTO-FRANKLIN-GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE- LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NEVADA- PANOLA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER- SHELBY-SMITH-TITUS-UNION AR-UPSHUR-WEBSTER-WOOD- 1225 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS...FOR PORTIONS OF NORTHWEST LOUISIANA...FOR DEEP EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... TROPICAL SYSTEM WILL CONTINUE TO MOVE SLOWLY NORTH TO NORTHEAST ACROSS THE CENTRAL GULF OF MEXICO AND INTO LOUISIANA DURING THE MIDDLE OF THE WEEKEND...AND THEN NORTHEAST ACROSS THE SOUTHEAST STATES THROUGH THE FIRST HALF OF THE WORK WEEK. FOLLOWING THE LATEST NATIONAL HURRICANE CENTERS FORECAST PATH...THE MAIN AREAS OF RAIN WOULD BE ALONG AND NEAR AND TO THE EAST OF AN EL DORADO ARKANSAS TO SHREVEPORT/BOSSIER CITY LOUISIANA...AND CENTER AND LUFKIN TEXAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LAZ005-006-011>014-018>022-031100- BIENVILLE-CALDWELL-GRANT-JACKSON-LA SALLE-LINCOLN-NATCHITOCHES- OUACHITA-RED RIVER LA-UNION LA-WINN- 1225 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LOUISIANA AND FOR ALL OF NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS TROPICAL MOISTURE MOVES INTO PARTS OF NORTH CENTRAL AND NORTHWEST LOUISIANA. BRIEF DOWNPOURS MAY GUST THE WIND TO 35 TO 40 MPH. LIGHTNING WILL BE POSSIBLE NEAR THUNDERSTORMS AND WILL ALWAYS POSE A DANGER TO OUTDOOR ACTIVITIES. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... TROPICAL SYSTEM WILL CONTINUE TO MOVE SLOWLY NORTH TO NORTHEAST ACROSS THE CENTRAL GULF OF MEXICO AND INTO LOUISIANA DURING THE MIDDLE OF THE WEEKEND...AND THEN NORTHEAST ACROSS THE SOUTHEAST STATES THROUGH THE FIRST HALF OF THE WORK WEEK. FOLLOWING THE LATEST NATIONAL HURRICANE CENTERS FORECAST PATH. AREAS SOUTH OF INTERSTATE 20 AND TO THE EAST OF INTERSTATE 49 WILL HAVE THE MOST LIKELY OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS...ALONG WITH WINDY CONDITIONS. IN ADDITION...OUR NEXT COLD FRONT WILL MOVE IN EARLY NEXT WEEK AND MAY INTERACT WITH THE TROPICAL MOISTURE...EVEN INTENSIFYING OR ALTERING THE AREAS OF MAXIMUM RAINFALL TOTALS. HEAVY RAIN WILL EXTEND ALONG AND NEAR AND TO THE SOUTHEAST OF A MONROE TO BIENVILLE...AND NATCHITOCHES LOUISIANA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 06
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338812.